Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Riverton, WY

May 25, 2003Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 25, 2003, 10:29 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 10:29 PM MDT (04:29 UTC)
Expired
May 26, 2003, 1:30 AM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Fremont County, WY, Natrona County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 260435
FFWRIW
WYC013-025-260730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1029 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST FREMONT COUNTY IN CENTRAL WYOMING
  NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 130 AM MDT

* AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY RAINFALL IN AREAS NORTH OF HIGHWAY 20/26 
  FROM LYSITE TO ARMINTO AND NORTHWARD. RADAR IS ESTIMATING 
  RAINFALL RATES EXCEEDING AN INCH AN HOUR.

* AT 1025 PM MDT...THE PUBLIC REPORTED THE BAD WATER CREEK
  OVERFLOWING ITS BANKS WITH SEVERAL OTHER TRIBUTARIES BEGINNING
  TO FLOOD. 

THE HEAVY RAINFALL IS EXPECTED TO TAPER OFF BY MIDNIGHT...BUT 
FLOODING WILL STILL BE POSSIBLE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND 
ALONG THE BANKS OF STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS DIFFIUCLT AT NIGHT TO TELL THE DEPTH
OF WATER ON ROADWAYS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS 
THE ROAD AS SOME ROADWAYS COULD BECOME WASHED OUT FROM FLOOD WATERS.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10788 4321 10776 4327 10702 4349 10692

$$

WCJIN-WYNW-WYNE

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:48 PM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, May 25, 12:48 PM MDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT SUN MAY 25 2003

...THIS AFTERNOON THROUGH WEDNESDAY...
A COUPLE OF FOCUSING MECHANISMS FOR CONVECTION THIS AFTERNOON.
FIRST IS WEAK SHORTWAVE DRIFTING NNE ACROSS SW WYOMING WITH MOISTURE
CONVERGING AHEAD/DRYING BEHIND.  SECOND IS SURFACE TROUGH ON EAST
SIDE OF DIVIDE.  BOTH THESE FEATURES TO SLOWLY DRIFT EAST THIS
EVENING WITH TROUGH NEAR A POY-HLD LINE BY 06Z. SE LOW LEVEL FLOW
WITH DEWPOINTS IN THE MID 40S TO LOWER 50S...THETA-E/CAPE TO BE
CONCENTRATED ALONG AND EAST OF TROUGH AXIS WITH DRIER MORE STABLE
WESTERLY FLOW/DEWPOINTS LOWERING INTO THE 30S TO THE WEST.  STEPPING
AWAY FROM COMPUTER SCREENS WITH A 1:SEVERAL MILLION SCALE
REPRESENTATION...CELESTIAL DOME VIEW SHOWS SOME METHOD TO THIS
MADNESS WITH WELL-DEFINED TCU/CB TO THE NORTH AND EAST...CONVECTION
BEING ENTRAINED AND LESS ORGANIZED TO THE SOUTH AND WEST.   BY THIS
EVENING BELIEVE MOST ORGANIZED ACTIVITY WILL BE FROM NEAR A
NATRONA/FREMONT COUNTY LINE UP INTO THE BIG HORN BASIN WITH BEST
COVERAGE ACROSS NORTHERN NATRONA AND JOHNSON COUNTIES.  OF COURSE...
OUTFLOW BOUNDARIES WILL LIKELY SKEW THIS NICE NEAT PICTURE A BIT.
WITH LAST EVENING AS A GUIDE...SOME OF THIS TS LIKELY TO LINGER WELL
INTO THE EVENING HOURS.   ON MEMORIAL DAY...SURFACE TROUGH AXIS TO
REMAIN IN SOMEWHAT SAME POSITION WITH PIECE OF UPPER LEVEL ENERGY
FROM NW COAST TROUGH PROGGED OVER BOUNDARY AROUND 21Z.  SECONDARY
SURFACE LOW NEAR GCC PUTS EAST SIDE OF BIG HORNS IN NORTHERLY FLOW
IN AFTERNOON WITH LESS FAVORABLE VERTICAL WIND PROFILE WITH THETA-E
GRADIENT NORTH OF SHR AND EAST OF GCC.  THUS...DO NOT SEE MUCH
POTENTIAL FOR SEVERE THRESHOLDS BEING REACHED.  MAIN UPPER TROUGH TO
MOVE ACROSS ALBERTA/SASKATCHEWAN MONDAY NIGHT DRIVING FRONT DOWN INTO
CENTRAL WYOMING BY MID-DAY.  ETA/MESO-ETA SHOWING SOME CAPE AND
THETA-E RIDGING ALONG FRONTAL BOUNDARY BUT WARM ADVECTION PROGGED
ALOFT AS UPPER RIDGE BEGINS TO BUILD BACK IN TUESDAY WITH -8C H5
ISOTHERM PUSHING INTO SW AND CAPPING THINGS.  FLOW BACKS WEDNESDAY
WITH DRY SW FLOW AND WARM AIR ALOFT WITH H7 TEMPS NEAR 15C ACROSS
CENTRAL AND SW PUTTING LOWER BASINS NEAR THE 90F MARK.

...THURSDAY THROUGH SUNDAY...COLD FRONT INTO NORTH
THURSDAY AFTERNOON AND EVENING WITH A THREAT OF THUNDERSTORMS NORTH
AND EAST. COOLER FRIDAY WITH A WARM UP ON SATURDAY WITH INCREASING
WEST WINDS WEST...SOUTH AND CENTRAL. C.BAKER

RIW...NONE.
Hazardous weather outlook, May 25, 7:51 AM MDT, 14 hours 38 minutes before
WYZ001>020-022>030-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
751 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG WIND
GUSTS ALONG WITH LIGHTNING.  SLOW-MOVING STORMS ALONG MOUNTAIN
RANGES COMBINED WITH MELT-OFF OF HIGHER ELEVATION SNOWPACK MAY CAUSE
RAPID RISES IN DOWNSTREAM RIVERS AND STREAMS AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE AREA PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL
AND STRONG WIND GUSTS ALONG WITH LIGHTING.  A FEW THUNDERSTORMS MAY
APPROACH SEVERE LIMITS.

SNOWMELT IN THE HIGHER ELEVATIONS OF WESTERN AND NORTHERN WYOMING
WILL CAUSE SOME RUNOFF. THUS WATER LEVELS IN MOUNTAIN STREAMS WILL
RISE LATE IN THE DAY AND DURING THE EVENING. WATER LEVELS WILL
DECREASE LATE AT NIGHT AND DURING THE MORNING HOURS WHEN RUNOFF IS
USUALLY THE LEAST. PEOPLE WITH OUTDOOR INTERESTS IN THE MOUNTAINS
THIS HOLIDAY WEEKEND SHOULD BE AWARE OF THE ABOVE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYNW-WYSW-WYNE

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.